New Mexico, 2009

Blizzard and Heavy Snow in New Mexico, December 6 to 8, 2009

December 6 to 8, 2009 · NWS ABQ · 38 events in 33 counties and zones

A potent storm system brought heavy snow and high winds across the state. Snowfall started on December 6th across the San Juan Mountains.

The toll

Deaths
2
Injuries
0
Property damage
$536,000
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A potent storm system brought heavy snow and high winds across the state. Snowfall started on December 6th across the San Juan Mountains. Snow increased in coverage and intensity on the 7th, and a final blast of snow came early on the 8th as a cold front swept from west to east across New Mexico. Many locales on the west facing slopes of the northern mountains were measuring snow in feet rather than inches. Meanwhile, a mid level jet streak in excess of 80 knots was moving across the southwest mountains northeastward onto the plains. The strong winds combined with the heavy snow resulted in blizzard conditions across the southwest mountains as well as portions of central New Mexico. Wind gusts near 135 mph were measured across Magdalena Peak, which set a new record for the highest wind gust measured in the state. Across the south central mountains and eastern plains, the high winds were a bigger concern than the snow. Widespread surface wind gusts in excess of 60 mph were measured across this area. Several buildings, vehicles and trees sustained damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 6, 3:17 PM MST, 43 minutes earlier.

Area forecast discussion, Dec 6, 3:17 PM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
317 PM MST SUN DEC 6 2009

.DISCUSSION...
WINTER STORM STILL ON TRACK TO AFFECT MUCH OF THE STATE MONDAY AND
TUESDAY.

ELONGATED CLOSED LOW MOVING INTO NORTHERN CALIFORNIA ATTM WILL OPEN
INTO A TROUGH AND MOVE SOUTHEAST ACROSS THE GREAT BASIN TONIGHT
THROUGH TOMORROW MORNING. PERTURBATIONS IN THE FLOW AHEAD OF THE
MAIN TROUGH WILL USHER IN ABUNDANT MOISTURE AND WILL RESULT IN SNOW
SHOWERS DEVELOPING ACROSS NORTHWEST NEW MEXICO BY MID DAY MONDAY.
THE MAIN TROUGH WILL SWING ACROSS THE STATE MONDAY NIGHT AND
TUESDAY...AND SNOW AND RAIN SHOWERS WILL BECOME MORE WIDESPREAD. GFS
TIMING LOOKS TO BE JUST A FEW HOURS QUICKER THAN THE NAM...BUT IN
GENERAL...THERE IS GOOD CONSENSUS AMONG THE MODELS.  WILL UPGRADE
THE NORTHERN AND NORTHWESTERN PORTIONS OF THE WATCH TO A WINTER
STORM WARNING WHERE CONFIDENCE IS VERY HIGH THAT THIS AREA WILL
RECEIVE WARNING AMOUNTS OF SNOW.  WEST FACING SLOPES SHOULD RECEIVE
THE BRUNT OF THE STORM...WHERE 18 INCHES OR MORE WILL BE POSSIBLE.
WILL LEAVE THE WEST CENTRAL AND SOUTHWEST MOUNTAINS AS A WATCH...BUT
WILL ADD THE SAN FRANCISCO RIVER VALLEY.  THIS AREA WILL BE SLIGHTLY
TRICKIER AS WARM AIR AT THE MID LEVELS IS ADVECTED IN THE REGION
MONDAY NIGHT INTO TUESDAY MORNING.  LOWER ELEVATIONS MAY STRUGGLE TO
CHANGE OVER TO SNOW UNTIL THE COLD CORE ALOFT MOVES OVERHEAD AND
COLDER TEMPERATURES AT THE SURFACE ARRIVE EARLY TUESDAY. CURRENT
THINKING THAT THESE AREAS WILL EITHER BE A HIGH END ADVISORY OR A
LOW END WARNING.  WILL LET THE MIDNIGHT CREW TAKE ONE LAST LOOK.

IN ADDITION TO THE PRECIPITATION...WIND WILL ALSO BE A FACTOR.  50
TO 70 KT WINDS AT 700 MB COMBINED WITH A VERY STRONG SURFACE LOW
MOVING ALONG THE NM/CO BORDER EARLY TUESDAY WILL RESULT IN AREAS OF
BLOWING SNOW.  THIS WILL CREATE DIFFICULT DRIVING CONDITIONS AS
VISIBILITIES MAY BE GREATLY REDUCED AT TIMES ESPECIALLY ACROSS THE
HIGHER TERRAIN.  HOWEVER...THE STRONGEST MID LEVEL FLOW WILL BE
ACROSS SOUTHERN SECTIONS OF THE STATE.  HAVE OPTED TO ISSUE A HIGH
WIND WATCH ACROSS THE CAPITAN AND NORTHERN SACRAMENTO MOUNTAINS AND
ADJACENT HIGH PLAINS TO THE EAST BEGINNING MIDNIGHT TUESDAY MORNING
AND CONTINUING THROUGH THE EVENING.  THE SOUTH CENTRAL MOUNTAINS MAY
RECEIVE SNOW AS WELL...BUT AMOUNTS ARE EXPECTED TO BE BELOW ADVISORY
CRITERIA ATTM.  NONETHELESS...BLOWING SNOW MAY ALSO BE A FACTOR IN
THIS AREA.  HIGH WIND CRITERIA MAY BE REACHED FURTHER NORTH...BUT
WILL ALSO NEED TO ASSESS THE POSSIBILITY OF WINTER WEATHER
ADVISORIES ACROSS THE CENTRAL HIGH PLAINS. IN ANY CASE...AREAS THAT
ARE NOT COVERED BY A WINTER WX ADVISORY EAST OF THE CENTRAL
MOUNTAIN CHAIN WILL LIKELY NEED TO BE COVERED BY A WIND ADVISORY ON
TUESDAY.

THE SYSTEM WILL FINALLY EXIT THE AREA TUESDAY NIGHT...THOUGH
LINGERING LIGHT SNOW SHOWERS ACROSS THE NORTHERN MOUNTAINS MAY
CONTINUE.  WEDNESDAY LOOKS TO BE A CALM DAY ACROSS THE
REGION...BEFORE MINOR PERTURBATIONS IN ZONAL FLOW KEEP A CHANCE OF
SHOWERS IN THE FORECAST IN THE EXTENDED.

34

&&

.AVIATION...
MODERATE SW FLOW ALOFT AHEAD OF APPROACHING TROUGH WILL GRADUALLY
MOISTEN AND RESULT IN THICKENING AND LOWERING CLOUDS IN NORTHWEST NM
OVERNIGHT. BACK DOOR SURFACE COLD FRONT WILL PUSH SOUTH AND WEST
INTO NORTHEAST NM GENERATING LOW CLOUDS AND PATCHY FOG BEHIND THE
FRONT. EXPECT MVFR CIGS TO DEVELOP AFTER MIDNIGHT AT TCC AND A BIT
LATER AT LVS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z.

&&

.FIRE WEATHER...
ACTIVE WEATHER PATTERN EXPECTED THROUGH EARLY NEXT WEEK. LOW CLOUDS
WILL DEVELOP OVERNIGHT IN THE NORTHEAST WHILE CLOUDS INCREASE IN THE
NORTHWEST AHEAD OF A DEEPENING TROUGH ON THE WEST COAST. CHANCES
FOR RAIN AND SNOW INCREASE FROM THE WESTERN MOUNTAINS TO THE
NORTHERN MOUNTAINS MONDAY...WITH HEAVY SNOW POSSIBLE MONDAY NIGHT.
EXPECT STRONG TO VERY STRONG WEST/SOUTHWEST WINDS ACROSS NM WITH THE
PASSAGE OF THE UPPER LEVEL TROUGH TUESDAY.

RAIN AND SNOW COVERAGE SHOULD BE RATHER WIDESPREAD MONDAY NIGHT INTO
EARLY TUESDAY ACROSS THE WESTERN TWO THIRDS OF THE REGION.

LITTLE SIGNIFICANT WEATHER IS EXPECTED WEDNESDAY BEFORE THE NEXT
TROUGH IN THE WESTERLIES AFFECTS NORTHERN NM THURSDAY INTO FRIDAY.
TEMPERATURES WILL BE GENERALLY A BIT BELOW NORMAL NEXT WEEK.

07

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  25  39  32  38 /  10  60  80  70
DULCE...........................  15  34  23  33 /  20  80  90  80
CUBA............................  18  35  24  33 /  10  60  70  90
GALLUP..........................  24  39  30  34 /  10  60  70  70
EL MORRO........................  18  40  26  35 /   5  40  70  80
GRANTS..........................  18  42  29  35 /   5  30  60  70
QUEMADO.........................  19  44  28  37 /   5  20  70  70
GLENWOOD........................  24  51  34  45 /   5  20  60  80
CHAMA...........................   6  30  17  30 /  30  90  90  90
LOS ALAMOS......................  16  36  24  33 /   5  50  70  70
PECOS...........................  11  36  24  35 /   5  40  50  70
CERRO/QUESTA....................   5  31  19  31 /  10  60  70  80
RED RIVER.......................   6  27  16  26 /  10  50  80  90
ANGEL FIRE......................   6  30  15  28 /  10  40  60  70
TAOS............................  11  32  24  32 /  10  50  70  70
ESPANOLA........................  14  39  24  39 /   0  40  60  70
SANTA FE........................  16  34  26  34 /   5  40  60  70
SANTA FE AIRPORT................  19  35  28  36 /   5  40  60  70
ALBUQUERQUE FOOTHILLS...........  25  42  30  40 /   0  20  40  60
ALBUQUERQUE HEIGHTS.............  27  43  32  42 /   0  10  30  50
ALBUQUERQUE VALLEY..............  22  44  29  43 /   0  10  30  50
ALBUQUERQUE WEST MESA...........  25  43  30  41 /   0  20  40  50
LOS LUNAS.......................  19  48  25  47 /   0  10  30  50
RIO RANCHO......................  25  44  29  40 /   0  20  40  60
SOCORRO.........................  25  49  31  50 /   0   5  20  40
SANDIA PARK/CEDAR CREST.........  19  40  27  36 /   0  20  40  70
MORIARTY/ESTANCIA...............  17  40  24  37 /   0  20  40  70
CLINES CORNERS..................  18  34  27  37 /   0  10  40  60
GRAN QUIVIRA....................  23  44  32  42 /   0   5  30  60
CARRIZOZO.......................  24  45  30  46 /   0   5  30  60
RUIDOSO.........................  24  46  33  45 /   0   0  30  60
CAPULIN.........................   9  30  20  36 /  10  20  40  30
RATON...........................   9  32  22  38 /  10  20  40  40
LAS VEGAS.......................  14  33  25  36 /  10  30  50  50
CLAYTON.........................  10  30  22  39 /   5  10  30  30
ROY.............................  15  30  24  41 /   5  10  30  30
CONCHAS.........................  18  38  31  48 /   5  10  20  30
SANTA ROSA......................  21  43  29  48 /   5  10  20  30
TUCUMCARI.......................  14  37  31  48 /   5  10  20  20
CLOVIS..........................  19  40  31  56 /   0   5   5  20
PORTALES........................  20  43  31  58 /   0   0   0  20
FORT SUMNER.....................  21  43  31  55 /   0   5  10  30
ROSWELL.........................  26  46  35  64 /   0   0   5  10
PICACHO.........................  26  51  33  55 /   0   0  10  20
ELK.............................  24  50  33  54 /   0   0  20  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY EVENING FOR
THE FOLLOWING ZONES...NMZ526-539-540.

WINTER STORM WATCH FROM MONDAY MORNING THROUGH TUESDAY AFTERNOON
FOR THE FOLLOWING ZONES...NMZ505-506-508-509.

WINTER STORM WARNING FROM 6 AM MONDAY TO 4 PM MST TUESDAY FOR THE
FOLLOWING ZONES...NMZ501>504-510>517.

&&

34/07
Hazardous weather outlook, Dec 6, 5:22 AM MST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
522 AM MST SUN DEC 6 2009

NMZ501>540-071300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
522 AM MST SUN DEC 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER STORM IS EXPECTED TO IMPACT MUCH OF WESTERN AND CENTRAL
NEW MEXICO FROM MONDAY MORNING THROUGH TUESDAY AFTERNOON. HEAVY
SNOW IS EXPECTED TO DEVELOP MONDAY MORNING OVER THE WEST CENTRAL
AND NORTHERN MOUNTAINS. ACTIVITY SHOULD INCREASE IN COVERAGE AND
INTENSITY MONDAY NIGHT AND TUESDAY AS IT TRANSITIONS EASTWARD. IT
APPEARS SIGNIFICANT ACCUMULATIONS ARE POSSIBLE ACROSS THE AREA...
ESPECIALLY ALONG WEST FACING SLOPES. WINDY CONDITIONS COULD ALSO
LEAD TO CONSIDERABLE BLOWING AND DRIFTING SNOW.

STRONG WINDS ARE POSSIBLE TUESDAY AFTERNOON FOR AREAS ALONG AND
EAST OF THE CENTRAL MOUNTAINS...ESPECIALLY SOUTH OF INTERSTATE 40.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MONDAY MORNING THROUGH TUESDAY
AFTERNOON FOR SNOW REPORTS.

DPORTER

Event by event

19 high wind, 14 heavy snow, 5 blizzard. Local standard time, as filed.

Heavy Snow, San Juan Mountains

When
December 6, 4:00 PM MST to December 8, 4:00 PM MST
Where
San Juan Mountains forecast zone
Reported by
COOP Observer

The San Juan Mountains were the hardest hit area from this winter storm - particularly the west slopes. Widespread amounts of 10 to 20 inches were common, however, there were a few locales that received more. Over 2 feet of snow was recorded at the Hopewell SNOTEL site, while almost 2 feet of snow was recorded at the Chamita SNOTEL. The cooperative observer in Chama measured a total of 17.5 inches for the event.

Heavy Snow, Far Northwest Highlands

When
December 7, 12:00 AM MST to December 8, 4:00 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
COOP Observer

Heaviest snow accumulations were reported generally above 6500 feet across the far northwest highlands. The cooperative observer in Dulce recorded a total of 14 inches.

Heavy Snow, Jemez Mountains

When
December 7, 12:00 AM MST to December 8, 4:00 PM MST
Where
Jemez Mountains forecast zone
Property damage
$10,000
Reported by
COOP Observer

Over a foot of snow was reported across the Jemez Mountains, including 12.5 inches northwest of La Cueva and around 22 inches at Pajarito Ski Area. Strong winds around Los Alamos resulted in downed power lines in the North Mesa and Barranca Mesa areas.

Heavy Snow, Upper Rio Grande Valley

When
December 7, 2:00 AM MST to December 8, 4:00 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Trained Spotter

Up to 18 inches of snow was reported around Tres Piedras. The heaviest accumulations were above 7500 feet, however, lower elevations still received 3 to 6 inches of snow.

Heavy Snow, West Slopes of the Sangre de Cristo Mountains

When
December 7, 8:00 AM MST to December 8, 4:00 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Deaths
0 direct, 1 indirect
Reported by
COOP Observer

In general, 8 to 16 inches of snow fell across the west slopes of the Sangre De Cristo Mountains. Some reported amounts include 14 inches in Tererro and around 8 inches at Sipapu Ski Area. The heavy snow resulted in one death in the Santa Fe Foothills. Gail Patterson, a 57-year old woman from Dallas, TX was trying to flag down an oncoming vehicle after her own vehicle slid off Atalaya Hill Road, a narrow, steep grade road, into a drainage ditch. The vehicle she was trying to flag down started to slide down the icy road, struck and killed her.

Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
December 7, 8:00 AM MST to December 8, 4:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Public

Around 20 inches of snow fell at both Red River Ski Area and Taos Ski Valley.

Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet

When
December 7, 8:00 AM MST to December 8, 4:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
SNOTEL

Around 10 to 20 inches of snow fell across the southern Sangre De Cristo Mountains. Snowfall reports included 20 inches at the Wesner Springs SNOTEL and 12 inches at the Santa Fe Ski area.

Heavy Snow, East Slopes of the Sangre de Cristo Mountains

When
December 7, 8:00 AM MST to December 8, 4:00 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Public

Up to one foot of snow was reported across the east slopes of the Sangre De Cristo Mountains. One foot of snow was reported at Sapello, Angel Fire Ski area and 7 miles north of Mora. In addition, the cooperative observer in Eagle Nest reported 10 inches of snow.

Heavy Snow, Northwest Highlands

When
December 7, 9:00 AM MST to December 8, 4:00 PM MST
Where
Northwest Highlands forecast zone
Deaths
0 direct, 1 indirect
Reported by
COOP Observer

Widespread snow amounts of 2 inches or greater coated the northwest highlands. The greatest amounts were near Lindrith, where 8 inches of snow was reported. The heavy snow resulted in one fatality. Jimmy Shendo, of Jemez Pueblo, was driving a Toyota truck southbound on U.S. 550 in southeast San Juan County, when he lost control and slid into the northbound lanes. He was struck by an oncoming vehicle at mile marker 110. Shendo, 59, was not wearing a seatbelt and was partially ejected from the truck.

Heavy Snow, West Central Plateau

When
December 7, 9:00 AM MST to December 8, 10:00 AM MST
Where
West Central Plateau forecast zone
Reported by
CoCoRaHS

Snow amounts of 2 to 6 inches were reported across the West Central Plateau. The greatest amounts were found in McKinley County.

Heavy Snow, West Central Mountains

When
December 7, 9:00 AM MST to December 8, 11:00 AM MST
Where
West Central Mountains forecast zone
Reported by
CoCoRaHS

Over a foot of snow fell across portions of the West Central Mountains. The hardest hit areas were near El Morro where up to 14 inches of snow was reported. In addition, McGaffey picked up 8 inches of new snow.

Heavy Snow, Lower Chama River Valley

When
December 7, 11:00 AM MST to December 8, 4:00 PM MST
Where
Lower Chama River Valley forecast zone
Reported by
CoCoRaHS

Much of the Lower Chama River Valley received between 2 and 6 inches of snowfall. The heaviest accumulations fell northeast of Youngsville, between the Jemez and San Juan Mountains.

Heavy Snow, Santa Fe Metro Area

When
December 7, 11:00 AM MST to December 8, 4:00 PM MST
Where
Santa Fe Metro Area forecast zone
Property damage
$10,000
Reported by
CoCoRaHS

Above 6500 feet, between 3 and 6 inches of snow was reported. Strong winds and ice knocked down power lines resulting in power outages to approximately 4800 customers.

Blizzard, Southwest Mountains

When
December 7, 12:00 PM MST to December 8, 10:00 AM MST
Where
Southwest Mountains forecast zone
Reported by
Trained Spotter

Up to a foot of snow fell in blizzard conditions as winds topped out over 100 mph across the peaks of the southwest mountains. The heaviest snowfall occurred in western Catron County near Luna, but the winds blew hard across the entire area. The Magdalena Ridge Observatory at 10,600 feet recorded sustained winds between 80 and 120 mph with gusts to 135 mph before the instrument failed. The wind gusts were literally picking people off their feet. Visibilities were near zero in blowing and drifting snow.

Heavy Snow, Far Northeast Highlands

When
December 7, 5:00 PM MST to December 8, 11:00 AM MST
Where
Far Northeast Highlands forecast zone
Reported by
CoCoRaHS

The Interstate 25 corridor between Raton and Watrous picked up 3 to 5 inches of snowfall. Strong winds also created areas of blowing and drifting snow. Southbound Interstate 25 was closed for a few hours to prevent travelers from heading farther south toward Springer, where visibilities were worse.

Blizzard, Sandia/Manzano Mountains

When
December 7, 5:00 PM MST to December 8, 11:00 AM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Public

Light snow began falling the evening of the 7th, but the heavier snow came in the morning of the 8th as a strong cold front plowed from west to east. Blizzard conditions were noted as visibilities dropped to near zero in blowing and drifting snow with winds gusting up to 78 mph. Up to 8 inches of snow fell across the top of the Sandia Mountains.

Blizzard, Estancia Valley

When
December 7, 5:00 PM MST to December 8, 11:00 AM MST
Where
Estancia Valley forecast zone
Reported by
Trained Spotter

Light snow began falling the evening of the 7th, but the heavier snow came in the morning of the 8th as a strong cold front plowed from west to east. Blizzard conditions were noted for about 4 hours as visibilities dropped near one quarter of a mile in blowing and drifting snow with wind gusts estimated near 60 mph. Two to 4 inches of snow was reported across the Estancia Valley.

Blizzard, Central Highlands

When
December 7, 5:00 PM MST to December 8, 11:00 AM MST
Where
Central Highlands forecast zone
Reported by
Trained Spotter

Light snow began falling the evening of the 7th, but the heavier snow came in the morning of the 8th as a strong cold front plowed from west to east. Blizzard conditions were noted for about 4 hours as visibilities dropped near or below one quarter of a mile in blowing and drifting snow with wind gusts up to 65 mph. Two to 5 inches of snow was reported across the Central Highlands, with the heaviest amounts north of Interstate 40.

Blizzard, Northeast Highlands

When
December 7, 5:00 PM MST to December 8, 10:00 AM MST
Where
Northeast Highlands forecast zone
Reported by
Trained Spotter

Light snow began falling the evening of the 7th, but the heavier snow came in the morning of the 8th as a strong cold front swept through the area. Blizzard conditions developed as visibilities were significantly reduced in blowing and drifting snow with wind gusts up to 66 mph. Three to 6 inches of snow was reported across the area with locally higher amounts west of Interstate 25.

High Wind, South Central Mountains

When
December 8, 4:30 AM MST to 2:00 PM MST
Where
South Central Mountains forecast zone
Measured
67 kt (77 mph) measured gust
Property damage
$300,000
Reported by
AWOS

Numerous gusts over 60 mph were recorded at Sierra Blanca airport. The peak wind gust of 78 mph was reported at 1035 am. Between 700 am and 800 am trees were downed from the high winds. A few trees fell on and damaged two of the ski lifts at Ski Apache and one of the buildings at Ski Apache had roof damage. The Ski area was closed on the 8th due to the high winds and on the 9th for clean up. In addition, a 125-foot commercial tower on Buck Mountain was toppled by the high winds, causing radio station and other commercial outages.

High Wind, Lower Rio Grande Valley

When
December 8, 5:00 AM MST to 1:00 PM MST
Where
Lower Rio Grande Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

A sensor on the northern end of White Sands Missile Range, 15 miles east-southeast of San Antonio, recorded a peak wind gust of 61 mph at 1015 am.

High Wind, South Central Highlands

When
December 8, 5:00 AM MST to 1:00 PM MST
Where
South Central Highlands forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

A White Sands Missile Range sensor, 35 miles southeast of San Antonio, recorded a peak wind gust of 61 mph at 515 am, and recorded multiple other gusts between 58 and 60 mph from 11 am to 1 pm.

High Wind, Eastern Lincoln County

When
December 8, 5:00 AM MST to 2:00 PM MST
Where
Eastern Lincoln County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter

A spotter northeast of Arabela reported estimated wind gusts in excess of 60 mph for much of the morning and early afternoon hours.

High Wind, Upper Tularosa Valley

When
December 8, 6:00 AM MST to 1:00 PM MST
Where
Upper Tularosa Valley forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$15,000
Reported by
RAWS

The Chupadera RAWS site recorded wind gusts around 60 mph much of the morning through early afternoon. The peak wind gust was 62 mph at 639am. The high winds toppled trees in Spencer Park in Carrizozo and lifted at least two carport roofs from their bases. One of the carport roofs was deposited onto a fence, which was also damaged.

High Wind, Southwest Chaves County

When
December 8, 6:00 AM MST to 12:00 PM MST
Where
Southwest Chaves County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS

The Dunken RAWS site reported a peak wind gust of 61 mph at 709 am with other gusts to 58 mph later that morning.

High Wind, South Central Mountains

When
December 8, 6:55 AM MST to 8:35 AM MST
Where
South Central Mountains forecast zone
Measured
46 kt (53 mph) measured sustained
Reported by
AWOS

The KSRR AWOS measured sustained winds above 40 mph for over an hour and a half. The peak sustained wind speed was 53 mph.

High Wind, Chaves County Plains

When
December 8, 10:00 AM MST to 2:00 PM MST
Where
Chaves County Plains forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$150,000
Reported by
ASOS

The Roswell ASOS recorded a peak wind gust of 61 mph at 1149 am, however, the strong winds affected the entire area. Not only were 4 power poles broken in Roswell and numerous power lines down, a semi-truck trailer was blown over while parked on the north side of Roswell. The truck was blown into a utility box containing a 12,000 Volt power line. In addition, a roof was torn off an equipment shed approximately 16 miles west of Roswell.

High Wind, Estancia Valley

When
December 8, 11:00 AM MST to 12:30 PM MST
Where
Estancia Valley forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public

Wind gusts were estimated near 60 mph. This high wind event began as a blizzard which began late on December 7th and ended at 11am on the 8th.

High Wind, Central Highlands

When
December 8, 11:00 AM MST to 12:45 PM MST
Where
Central Highlands forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
ASOS

The KCQC measured sustained winds over 40 mph constantly between 11 am and 1245 pm. The sustained winds peaked at 46 mph. This high wind event began as a blizzard which began late on December 7th and ended at 11am on the 8th.

High Wind, Central Highlands

When
December 8, 11:00 AM MST to 12:30 PM MST
Where
Central Highlands forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

KCQC measured extreme wind gusts constantly between 11 am and 1230 pm. The peak wind gust during this time was 62 mph. This high wind event began as a blizzard which began late on December 7th and ended at 11am on the 8th. The peak wind gust during the blizzard event was 66 mph.

High Wind, Sandia/Manzano Mountains

When
December 8, 11:00 AM MST to 1:00 PM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Public

Wind gusts were estimated near 65 mph at the top of Sandia Peak. This high wind event began as a blizzard which began late on December 7th and ended at 11am on the 8th. The peak wind gust during the blizzard event was 78 mph.

High Wind, Guadalupe County

When
December 8, 11:30 AM MST to 3:00 PM MST
Where
Guadalupe County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public

Wind gusts near 60 mph were estimated across the county.

High Wind, Eastern San Miguel County

When
December 8, 11:30 AM MST to 3:00 PM MST
Where
Eastern San Miguel County forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
COOP Observer

The cooperative observer at Conchas Dam estimated winds of 60 mph, which broke 8 inch diameter tree limbs across the area.

High Wind, De Baca County

When
December 8, 12:00 PM MST to 3:00 PM MST
Where
De Baca County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Public

A peak wind gust of 67 mph was recorded at Lake Sumner Village between 120 and 130 pm.

High Wind, Quay County

When
December 8, 12:00 PM MST to 3:00 PM MST
Where
Quay County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media

Two KVII Amarillo Schoolnet sites recorded peak wind gusts over 60 mph. The Schoolnet site at Frost Ranch, approximately 9 miles east-northeast of Wheatland, recorded a 65 mph gust, while the Logan Schoolnet site recorded a 62 mph gust. In addition, the Tucumcari ASOS measured a 62 mph wind gust.

High Wind, Curry County

When
December 8, 12:30 PM MST to 3:30 PM MST
Where
Curry County forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$50,000
Reported by
AWOS

The Clovis AWOS recorded a peak wind gust of 66 mph at 135 pm. In addition, the KCVS ASOS recorded a peak wind gust of 60 mph and a Schoolnet site north of Clovis recorded a 62 mph wind gust. The strong wind toppled power lines and a power pole fell on the old Pizza Hut building on West Seventh Street. Other damage included roof coverings from two garages blown off and a storage barn wall was blown down.

High Wind, Roosevelt County

When
December 8, 1:00 PM MST to 4:00 PM MST
Where
Roosevelt County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

The West Texas Mesonet sensor near Dora recorded a peak wind gust of 63 mph at both 105 and 110 pm, though severe gusts were recorded frequently for over an hour. Other severe wind gusts between 59 and 61 mph were recorded at Melrose, Elida and Portales by Schoolnet and RAWS sites.

High Wind, Harding County

When
December 8, 1:30 PM MST to 3:00 PM MST
Where
Harding County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS

The Mills Canyon RAWS site recorded a peak wind gust of 59 mph at 205 pm.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Snow, West Slopes of the Sangre de Cristo Mountains2009-12-0757FemaleVehicle/Towed TrailerIndirect
Heavy Snow, Northwest Highlands2009-12-0759MaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199111, 199107, 199112, 199221, 199114, 199116, 199118, 199219, 199108, 199109, 199110, 199222, 199223, 199246, 199224, 199247, 199248, 199249, 199250, 199366, 199304, 199365, 199369, 199305, 199370, 199927, 199768, 200500, 200501, 200502, 200503, 199773, 199774, 199769, 199772, 199771, 199770, 199775.